Wednesday, July 4, 2012

Day 1 (Intro)

If you think your skin problems might be related to long term topical steroid use, read below. Let me direct you to a website that may help you answer some questions about your skin problems: http://www.itsan.org/.

Well, here is my story:

I'm a 32 y/o white male and I've had eczema since I was a child. I've used hydrocortisone creams on my body and face since I was young (probably 10 y/o). I've also been prescribed many different steroids to help with my skin problems throughout my life, and I've probably had 4 or cortisone shots in the last couple years. When I tried to stop using cortisone cream on my face in 2009 I was in for a real shocker. My face turned red while I was on antibiotics for a skin rash, so I decided while I looked so bad anyways, I'd stop using the cream on my face. I was off the cream for about 2 years and I was VERY ITCHY and VERY RED. After 2 years of little to no steroid use on my face I decided to give up and get back on locoid (a nice feeling, but stronger steroid cream) because I couldn't bare it anymore, and I thought my skin would go back to normal. After using the cream again for a little while the itching and redness persisted and my condition did not improve, so I said enough is enough, I was not going to use any steroids anymore, period. Since then the redness, itching, and flaking has been persistent and some days are better than others. This condition has definitely affected my life in a negative way. I'd say that I'm somewhat anxious and my social status sucks.

After visiting the above website, I've decided to quit all steroid creams. So as of today (July 4th 2012), I am steroid free. I am excited to see my new dermatologist next week and get her opinion. I'll post an update after my appointment.

Things that have helped me:
-shaving daily
-ice packs when needed and before bed
-Aveeno baby Eczema therapy cream (this is the only moisturizer that my face can tolerate, although I just read another article where people were stopping using any moisturizers which I may try):
http://skinofrose.blogspot.com/2012/07/to-moisturise-or-not-to-moisturise.html
-avoid coffee :(
-avoid caffeine :(
-avoid alcohol :(
-basically avoid flare up triggers
-try to only take 1 shower a day (skipping a day is hard for me, but my skin always does better if I do)
-the candida diet helped me reduce inflammation and itching , but I could only keep it up for 2 weeks because it was so strict, now I just try and avoid foods that spike blood sugar levels (sugars, bad carbs, etc.).

I'll keep you posted!

7 comments:

  1. Hi Jason. Great blog, I will put a link on mine to yours.
    A word of caution concenrning the dermatologists. Many of them have no Ida about steroid addiction and view steroid creams as a magic cure. Be very wary and stick to your guns. You might want to show your derm some of dr rapports research to help her understand that tsa is very real.
    I wish you all the best. It is tough but worth it.

    ReplyDelete
  2. Welcome Jason!

    Great to see another blog pop up, good job in documenting this. Agree with Louise, your derm may not be that positive, it is the lucky ones who have found derms to help them through this. It is hard and very trying, but you will get there,
    Kelly @ http://theboythegreekfireandme.blogspot.co.uk/

    ReplyDelete
  3. I agree with Louise UK- she actually took the words out of my mouth (thanks Louise!). ;P

    ReplyDelete
  4. this may be just the computer i'm viewign this from but i can't view any of the photos or posts since this first entry. Can you please provide an update as to how you're doing now?

    ReplyDelete
  5. Hey kiwi, I was just updating my 2nd post last night when all the benadryl kicked in and I fell asleep. I now have 2 posts, the intro, and a 6 week update.

    ReplyDelete
  6. lol ok thanks, i just thought it was my computer as i couldnt' see your photos either.

    So essentially you went through a 2 year withdrawl aready in 2009 and in those 2 years it didn't work? or were you only not using the crems on your face and still using them on your body?

    thanks

    ReplyDelete
  7. I'll edit my first post to make it more clear.

    In 2009 I tried to quit using steroids on my face. After reviewing my Rx history, it appears I did use some steroids on my face during that 2 year period during some bad times. Getting off them was very difficult. Intense itching, redness and lesions were constant and I couldn't find a moisturizer that would work without irritating my face. After that period, I gave up and I started using a stronger steroid on my face for about 7 or 8 months. When that didn't work I decided to totally quit steroids all together (face and body) on July 4, 2012. Overall, I am much better now than I was then. I still have redness, flaking, itching, and lesions, but I would consider it manageable at this point. And I did finally find a moisturizer that my skin can tolerate. Hope this helps.

    ReplyDelete